Article Text

PDF

CASE REPORT
Autoimmune fasciitis triggered by the anti-programmed cell death-1 monoclonal antibody nivolumab
  1. Matthew JS Parker1,2,
  2. Mark E Roberts3,
  3. Paul C Lorigan4,5,
  4. Daniel G du Plessis6,
  5. Hector Chinoy1,2
  1. 1Centre for Musculoskeletal Research, Manchester Academic Health Science Centre, The University of Manchester, Manchester, UK
  2. 2Manchester Academic Health Science Centre, Musculoskeletal Biomedical Research Centre, The University of Manchester, Manchester, UK
  3. 3Greater Manchester Neurosciences Centre, Manchester Academic Health Science Centre, Manchester, UK
  4. 4Division of Molecular and Clinical Cancer Sciences, University of Manchester, Manchester, UK
  5. 5The Christie NHS Foundation Trust, Manchester, UK
  6. 6Department of Neuropathology, Greater Manchester Neurosciences Centre, Salford Royal NHS Foundation Trust, Salford, UK
  1. Correspondence to Dr Matthew JS Parker, mjsparker{at}yahoo.co.uk

Summary

A 43-year-old woman with a history of recently diagnosed metastatic melanoma was commenced on systemic therapy with nivolumab, an anti-programmed cell death-1 monoclonal antibody and one of an increasing group of the so-called ‘immune checkpoint inhibitors’. She experienced a dramatic complete response within 6 months of initiation. However, in addition to developing incident autoimmune hypothyroidism, she also developed progressive fatigue, proximal weakness, myalgia and dysphagia. Initial investigations with blood tests, electrophysiology and a muscle biopsy were non-specific or normal. Subsequent examination revealed ‘woody’ thickening of the subcutaneous tissues of the forearms, thighs and calves consistent with fasciitis. MRI and a full-thickness skin–muscle biopsy were ultimately diagnostic of a likely iatrogenic autoimmune myofasciitis. The clinical manifestations only responded partly to prednisolone 30 mg orally and treatment was escalated to include intravenous immunoglobulin. At 3 months, this has only resulted in a modest incremental improvement.

  • musculoskeletal and joint disorders
  • muscle disease
  • oncology
  • unwanted effects / adverse reactions
  • musculoskeletal syndromes

This is an Open Access article distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/

Statistics from Altmetric.com

Footnotes

  • Contributors MJSP was involved in the conception and design, acquisition of data, drafting the article and final approval of the version published. MER, PCL, DGdP and HC were involved in the conception and design, revising the manuscript critically and in the final approval of the version published.

  • Funding PCL received research funding from Bristol-Myers Squibb

  • Competing interests PCL has acted as a paid consultant and has received support for travel from Bristol-Myers Squibb.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.